Reactivation of hepatitis B virus after withdrawal of erlotinib

N. Bui, I. Wong-Sefidan

Abstract


Reactivation of hepatitis B virus (hbv) is a reported complication for patients undergoing chemotherapy, particularly immunochemotherapy with anti-CD20 agents such as rituximab. However, as the use of molecularly targeted agents increases, the risk of viral reactivation is less clearly defined. Here, we present the case of a 62-year-old woman with newly diagnosed EGFR mutation– positive metastatic non-small-cell lung cancer (nsclc).

Per interview, our patient had a remote history of hbv infection. She was started on erlotinib and developed profound diarrhea leading to renal failure that required hospital admission and temporary discontinuation of erlotinib. At 8 days after erlotinib cessation, she had a marked spike in her liver function tests, with viral serologies that were consistent with hbv reactivation. Although erlotinib and other tyrosine kinase inhibitors (tkis) are not classically associated with hbv reactivation, hbv reactivation can occur even in the setting of tki withdrawal. Before tki initiation, careful patient screening in those at risk for hbv should be performed to attenuate preventable hepatotoxicity and to differentiate between other causes of hepatotoxicity (for example, drug-induced toxicity).


Keywords


Non-small-cell lung cancer; erlotinib; hepatitis B reactivation; EGFR mutation

Full Text:

PDF HTML


DOI: http://dx.doi.org/10.3747/co.22.2665






Copyright © 2018 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)